Alert archive / Montana / Flash Flood Warnings in 2011

Flash Flood Warning 23, NWS Glasgow, MT

July 8, 2011Dawson County, McCone County, Montana

NWS Glasgow, MT issued this flash flood warning at Jul 8, 2011, 1:52 AM MDT for Dawson County, McCone County, Montana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2011, 1:52 AM MDT (07:52 UTC)
Expired
Jul 8, 2011, 5:36 AM MDT
In force
4 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
None

Counties Dawson County, MT, McCone County, MT

The radar

The Glasgow radar (KGGW), 128 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 7.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
2286 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

160 
WGUS55 KGGW 080752
FFWGGW
MTC021-055-081145-
/O.NEW.KGGW.FF.W.0023.110708T0752Z-110708T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
152 AM MDT FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  WESTERN DAWSON COUNTY IN NORTHEAST MONTANA...

* UNTIL 545 AM MDT.

* AT 148 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER RURAL AREAS
  OF DAWSON AND MCCONE COUNTIES SOUTHEAST OF CIRCLE. AREAS ALONG AND
  SOUTH OF HIGHWAY 200 SOUTH ARE MOST LIKELY TO SEE FLASH FLOODING
  FROM THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4735 10573 4748 10530 4718 10528 4718 10573

$$

GFF
WEATHER.GOV/GLASGOW
2 follow-up statements
962 
WGUS75 KGGW 080954
FFSGGW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
354 AM MDT FRI JUL 8 2011

MTC021-055-081145-
/O.CON.KGGW.FF.W.0023.000000T0000Z-110708T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAWSON-MCCONE-
354 AM MDT FRI JUL 8 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM MDT FOR
SOUTHEASTERN MCCONE AND WESTERN DAWSON COUNTIES...

AT 346 AM MDT...RUNOFF FROM VERY HEAVY RAIN WILL CONTINUE TO PRODUCE 
FLASH FLOODING OVER THE WARNED AREA.

AREAS ALONG AND SOUTH OF HIGHWAY 200 SOUTH SOUTHEAST OF CIRCLE ARE 
MOST LIKELY TO SEE FLASH FLOODING FROM THE HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4735 10573 4748 10530 4718 10528 4718 10573

$$

GFF
WEATHER.GOV/GLASGOW
702 
WGUS75 KGGW 081136
FFSGGW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
536 AM MDT FRI JUL 8 2011

MTC021-055-081145-
/O.CAN.KGGW.FF.W.0023.000000T0000Z-110708T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAWSON-MCCONE-
536 AM MDT FRI JUL 8 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN MCCONE
AND WESTERN DAWSON COUNTIES...

THE STORM THAT PRODUCED HEAVY RAIN HAS ENDED.

LAT...LON 4735 10573 4748 10530 4718 10528 4718 10573

$$


WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 9:21 PM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 7, 9:21 PM MDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
921 PM MDT THU JUL 7 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
ACTIVE THUNDERSTORMS...SOME SEVERE...TO THE WEST AND SOUTHWEST
HAVE YET TO MAKE IT INTO NORTHEAST MONTANA THIS EVENING AND LOSE
STRENGTH WHEN THEY APPRAOCH THE AREA. BUT THEY ARE EXPECTED TO
REACH OUR WEST AND SOUTHERN ZONES LATER THIS EVENING AND AFTER
MIDNIGHT. SO SPREAD POPS AND TS BASED ON GUIDANCE AND RADAR
TRENDS. WILL KEEP SEVERE WORDING OUT FOR NOW SINCE INSTABILITY
DECREASES TO THE EAST AND THE EVENING IS SETTING IN. THE REST OF
THE FORECAST REMAINS ON TRACK WITH ONLY MINOR TWEAKS BASED ON
OBSERVATIONS. SCT

PREVIOUS DISCUSSION...
CURRENTLY AN UPPER LEVEL TROUGH IS DIGGING SOUTHEAST INTO THE
PACIFIC NORTHWEST WHICH IS CAUSING THE UPPER RIDGE TO WEAKEN.
SHORTWAVE ENERGY IS FIRING ACROSS THE INTERMOUNTAIN WEST AS THE
TROUGH PUSHES FURTHER ONSHORE...CAUSING CONVECTIVE DEVELOPMENT
ACROSS WESTERN AND CENTRAL PORTIONS OF THE STATE THIS AFTERNOON.
SHOWERS AND THUNDERSTORM ARE POSSIBLE TONIGHT AS A SURFACE LOW
MOVES INTO NEMONT.

FRIDAY MORNING WILL BRING A WIND SHIFT FROM SOUTHEAST TO WEST AS
THE ASSOCIATED SURFACE COLD FRONT PUSHES THROUGH. WIND SPEEDS WILL
INCREASE TO 15 TO 25 MPH BEHIND THE FRONT...POSSIBLY NECESSITATING
A LAKE WIND ADVISORY FOR FORT PECK LAKE.

DURING THE OVERNIGHT HOURS TONIGHT AN UPPER LOW WILL SPIN UP OVER
SOUTHERN BRITISH COLUMBIA...THIS SYSTEM WILL CONTINUE TO DEEPEN AS
IT TRACKS EAST ACROSS SOUTHERN CANADA THROUGH SATURDAY NIGHT.
STRONG UPPER LEVEL WINDS ASSOCIATED WITH THIS SYSTEM WILL CREATE A
SHEARED ENVIRONMENT FRIDAY NIGHT THROUGH SATURDAY. WITH LOW LEVEL
SOUTHEASTERLY WINDS ADVECTING WARM MOIST AIR IN THE NORTHERN
PLAINS AND EASTERN MONTANA CONVECTION WILL LIKELY BE SUSTAINED.
HEAVY RAIN WILL BE POSSIBLE DURING THIS TIME AS PRECIPITABLE WATER
VALUES RANGE FROM 1.0 TO 1.5 INCHES.

THE AIRMASS OVER EASTERN MONTANA WILL BEGIN TO DRY SATURDAY AS
WESTERLY FLOW PUMPS IN BEHIND THE EXITING LOW PRESSURE SYSTEM AND
THE LOW LEVEL MOISTURE ADVECTS INTO THE DAKOTAS. SKIES WILL
QUICKLY CLEAR FROM WEST TO EAST. AES

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
UPDATE...SATURDAY NIGHT THROUGH SUNDAY NIGHT WILL BE A RELATIVELY
QUIET PERIOD IN BETWEEN AN EXITING UPPER LOW PUSHING TOWARDS
HUDSON BAY AND ANOTHER APPROACHING PACIFIC LOW PRESSURE SYSTEM OFF
THE WEST COAST. EXPECT MODERATE TEMPS AND DRY CONDITIONS.

MONDAY THROUGH THE REMAINDER OF THE EXTENDED THERE IS GOOD MODEL
CONSISTENCY...AND SUBSEQUENT HIGHER CONFIDENCE...IN THE
AFOREMENTIONED PACIFIC LOW DIGGING IN OVER THE WEST COAST. THIS
WILL DRIVE A HOT SOUTHWEST FLOW ALOFT OVER NORTHEAST MONTANA.
THIS IS THE CLASSIC THUNDERSTORM PATTERN FOR THE REGION...THUS THE
GOING FORECAST FEATURING A SLIGHT CHANCE TO A CHANCE OF SHOWERS
AND THUNDERSTORMS EACH DAY LOOKS SPOT ON. THUS MADE VERY FEW
CHANGES TO THE GOING FORECAST. GILCHRIST

PREVIOUS DISCUSSION...UPPER LOW MOVES FROM SASKATCHEWAN TO
MANITOBA SATURDAY NIGHT. NORTHEAST MONTANA WILL REMAIN MOSTLY DRY
AS DRY AIR KEEPS BEING PULLED ACROSS THE AREA. ON SUNDAY... AN
UPPER RIDGE FORMS OVER THE NORTHERN ROCKIES AND KEEPS THE FORECAST
DRY.

MONDAY...THE RIDGE AXIS SHIFTS EAST INTO THE DAKOTAS. THIS WILL
TURN THE FLOW ALOFT OVER EASTERN MONTANA BACK TO THE SOUTHWEST AS
ANOTHER UPPER TROUGH MOVES INTO THE WEST COAST. THIS TROUGH WILL
SEND A FRONTAL BOUNDARY THROUGH EASTERN MONTANA MONDAY AFTERNOON
AND EVENING. CONDITIONS WILL BE UNSTABLE FOR THE COLD FRONT WHICH
SHOULD SET OFF A FEW STRONG THUNDERSTORMS. SOUTHWEST FLOW ALOFT
WILL CONTINUE THROUGH THE REMAINDER OF THE PERIOD WITH THE TROUGH
STAYING OVER THE WEST COAST. WILL KEEP A CHANCE OF THUNDERSTORMS
THROUGH THE REST OF THE PERIOD. FORRESTER

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE EVENING
HOURS. LATE TONIGHT AN APPROACHING COLD FRONT WILL IMPACT NORTHEAST
MONTANA...BRINGING GOOD POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO
THE TAF SITES. AT THIS TIME CONFIDENCE IS ONLY HIGH ENOUGH TO PUT
IN A VCTS INTO THE TAFS FOR TONIGHT. AS CONFIDENCE GROWS AND
INDIVIDUAL CELLS DEVELOP AND CAN BE TIMED...THE TAFS WILL BE
UPDATED WITH BETTER TIMING/DETAIL. CEILINGS WILL LOWER TO MVFR AT
TIMES WITH THUNDERSTORMS. OUTSIDE OF THUNDERSTORMS INCREASING
SOUTHEAST WINDS CAN BE EXPECTED AHEAD OF THE FRONT...WITH A WIND
SHIFT TO THE WEST FRIDAY MORNING WITH THE FRONT. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 7, 9:50 AM MDT, 16 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
950 AM MDT THU JUL 7 2011

MTZ024>027-081200-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-
950 AM MDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE YELLOWSTONE RIVER WILL CONTINUE TO RUN HIGH THE NEXT FEW
DAYS. RIVER LEVELS WILL RUN WITHIN A FOOT OF FLOOD STAGE AT SIDNEY
AND TWO FEET OF FLOOD STAGE AT GLENDIVE TODAY. THE RIVER WILL THEN
SLOWLY FALL OR REMAIN STEADY THROUGH THE WEEKEND.

RANCHERS AND WATER USERS MAY WANT TO TAKE PRECAUTIONS IF THE
HIGHER RIVER LEVELS AFFECT THEIR OPERATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY WITH A GOOD
CHANCE OF THUNDERSTORMS. SOME STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS ESPECIALLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>023-059>062-081200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
950 AM MDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHERN PHILLIPS...PETROLEUM COUNTY AND WESTERN GARFIELD THIS
MORNING AND AFTERNOON. SOME STORMS COULD BE STRONG TO SEVERE AND
PRODUCE HAIL AND PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY WITH A GOOD
CHANCE OF THUNDERSTORMS. SOME STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS ESPECIALLY IN THE AFTERNOON AND EVENING.

WESTERLY WIND BEHIND THE COLD FRONT WILL INCREASE SATURDAY TO 15
TO 25 MPH. THIS MAY REQUIRED A WIND ADVISORY FOR FORT PECK LAKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 8, 12:59 AM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1259 AM MDT FRI JUL 8 2011

MTZ025-080800-
DAWSON-
1259 AM MDT FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 200 AM MDT.

AT 1254 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF LINDSAY...MOVING NORTHEAST
AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   BLOOMFIELD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4761 10491 4736 10465 4721 10540 4745 10540
TIME...MOT...LOC 0658Z 238DEG 12KT 4733 10530

GFF
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:59 AM MDTSpecial Weather StatementGGWDawson61 min
Jul 8, 2:46 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley13 hr
Jul 8, 1:02 PM MDTSpecial Weather StatementGGWDawson58 min
Jul 8, 1:27 PM MDTTornado WarningGGWWibaux33 min
Jul 8, 1:37 PM MDTSpecial Weather StatementGGWRoosevelt68 min
Jul 8, 1:55 PM MDTSpecial Weather StatementGGWRichland65 min
Jul 8, 2:26 PM MDTSpecial Weather StatementGGWDawson64 min

Nearby

Flash Flood Warnings in Montana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.